MAUDE Adverse Event Report: WILLIAM COOK EUROPE GUNTHER TULIP NAVALIGN JUGULAR VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR

WILLIAM COOK EUROPE GUNTHER TULIP NAVALIGN JUGULAR VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number G52916
Medical Device Problem Codes Structural Problem (2506); Device Tipped Over (2589)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 12/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Description of event according to initial reporter: the patient was having an open surgery for another treatment.The surgeon noted that the filter was penetrated from the ivc during the surgery.Degree of the penetration was unknown.(b)(6) 2022: the filter was placed for dvt (deep vein thrombosis) by the right jug approach.No tilting was confirmed.It was placed straight up against the ivc.(b)(6) 2022: tilt of the filter was confirmed by follow-up ct images.(b)(6) 2022: the patient had an open surgery to remove ovarian cancer at the department of gynecology by a gynecologist.When the physician who placed the filter to the patient checked it visually, he confirmed approx.5mm-penetration of the filter.Then the gynecologist continued a protective surgical procedure by covering the adjacent structures with fat in order to avoid them from damaging.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Blank fields on this form indicate the information is unknown or unavailable.Similar to device marketed under k211874.Investigation is still in progress.This report is required by the fda under 21cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4) summary of investigational findings: the filter was placed successfully on (b)(6) 2022.A ct follow-up on the (b)(6) 2022 confirmed that a tilt was present.On (b)(6) 022 the patient had open surgery to remove ovarian cancer and it was observed that the filter had penetrated the ivc.The physician who placed the filter confirmed that an approximately 5mm penetration was present.The surgeon made a protective surgical procedure by covering the adjacent structures with fat to avoid further damage from the filter.One fluoroscopic image and several images from a ct scan were provided for imaging review.Per imaging reviewers findings: one fluoroscopic image at time of ivc filter placement, and several images from a ct scan of the abdomen and pelvis with iv contrast, along with the complaint report, were submitted for review.Single image from time of ivc filter placement demonstrates the gunther tulip deployment sheath via jugular approach just below the level of the inflow of the renal veins.Contrast is opacifying the ivc which measures approximately 27 mm in diameter at the infrarenal level.A gunther tulip ivc filter is deployed in the infrarenal location with 0° of tilt present.There is no evidence of immediate penetration and the primary and secondary legs look well aligned.The next 3 images are from a ct scan of the abdomen and pelvis with iv contrast.Two of the images are in the coronal plane, and are of the same slice, one is a magnified view, and the third image is an axial image.In the axial plane, the primary filter legs are located at the 12:00, 3:00, 6:00 and 9:00 regions.The primary filter leg at the 3:00 region extends outside the margin of the ivc and appears to abut the posterior lateral wall of the aorta at approximately the 7 o'clock position.On the coronal plane this filter leg appears to extend approximately 10 mm outside of the expected boundary of the ivc towards the left.There is now also development of 10° rightward tilt of the filter that was not present on the placement images.There are multiple avidly enhancing tumors partially imaged throughout the abdomen.Imaging reviewer´s impressions: per the complaint report, the ivc filter was placed on (b)(6) 2022 for deep vein thrombosis via a jugular approach.There is no evidence of immediate filter tilt or penetration on the single image submitted for review.In addition, the ivc anatomy was considered normal.The complaint report describes development of a filter tilt confirmed on follow-up ct image dated (b)(6) 2022, 5 days after the placement of the ivc filter.The images submitted for review do not contain the date or time stamp to confirm the submitted images were actually acquired on this date.Assuming they were, these images do demonstrate interval development of a 10 degree rightward tilt of the ivc filter with extension of the primary filter leg at the 3:00 region approximately 10 mm outside of the expected wall of the ivc.The ivc filter foot abuts the posterior wall of the aorta, indicating a grade 3 interaction.There are no signs of stranding or haziness adjacent to the filter leg or the aorta.There is no obvious sign of filter fracture.On (b)(6) 2022, patient underwent open abdominal surgery, during which it was noted that the ivc filter leg was penetrating through the wall of the ivc.There was no comment whether there was any bleeding associated with this penetration, or if the ivc filter was interacting with any adjacent structures.However, given this finding, the surgeon packed this region with fat in order to prevent potential future damage.At this point, the cause of penetration, is indeterminate, but likely multifactorial.Conical filter design, dwell time, significant filter tilt, and ivc diameter measuring less than 24 mm have been described as potential contributing factors to the development of ivc filter penetration.In this case, the only confirmed factor known to potentially contribute to development of filter tilt is a conical filter design.However, if this degree of tilt did occur within 5 days, that is very unusual.There is no discussion in the complaint report regarding any predisposing or compounding factors that may have contributed to worsening tilt, such as major abdominal surgery with manipulation of the ivc or endovascular procedures passing devices through the ivc filter.Therefore, the cause of the filter tilt may be related to intrinsic factors with either the filter design and with the patient's anatomy/biology.Furthermore, perforations are well described complication of ivc filters and typically have no clinical relevance.In this case, there was no discussion if the penetration was resulting in any clinical symptoms or had any clinical relevance besides being visualized during surgery.Importantly, if the ivc filter is no longer clinically indicated, it should be removed to avoid any further issues.No evidence to suggest that the product was not manufactured according to specifications.Based on the provided information and imaging review the filter perforation was confirmed.The exact cause for the penetration cannot be established.However, filter perforation is a known adverse event and if the filter is no longer clinically needed it should be removed to avoid further issues.Filter interacts with ivc wall, e.G.Penetration/perforation/embedment.This may be either symptomatic or asymptomatic.Potential causes may include improper deployment; and (or) excessive force or manipulations near an in-situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: trauma to adjacent structures, vascular trauma.Cook medical will continue to monitor for similar events.This report is required by the fda under 21cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
GUNTHER TULIP NAVALIGN JUGULAR VENA CAVA FILTER SET
Common Device Name
DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
Manufacturer (Section G)
WILLIAM COOK EUROPE
sandet 6, dk-4632
bjaeverskov
Manufacturer Contact
lissi walmann
sandet 6, dk-4632
bjaeverskov 
MDR Report Key16031980
Report Number3002808486-2022-01060
Device Sequence Number7474728
Product Code DTK
UDI-Device Identifier10827002529165
UDI-Public(01)10827002529165(17)241126(10)E4191396
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2024
Device Model NumberG52916
Device Catalogue NumberIGTCFS-65-1-JUG-TULIP
Device Lot NumberE4191396
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/16/2022
Supplement Date Received by Manufacturer01/27/2023
Initial Report FDA Received Date12/22/2022
Supplement Report FDA Received Date02/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexFemale